Hail, Miner
- When
- May 25, 4:05 PM CST
- Where
- Miner County, 2.48 mi E of Carthage
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -97.670
A thunderstorm produced hail near Carthage in Miner County on the afternoon of May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced hail near Carthage in Miner County on the afternoon of May 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:30 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 25 2009 .DISCUSSION... CDFNT APPROACHING FAR WRN CWA ATTM AND WL DRIFT SLOWLY EWD OVERNIGHT. FNT LIKELY JUST W OF I29 BY 12Z TUES. BULK OF PRECIP WL BE ALONG AND W OF FNT SO WL ONLY HAVE SMAL POPS E OF I29 TONIGHT WITH HIGHEST POPS ALONG AND W OF JAMES RVR. TRW ARE NOW FIRING UP QUICKLY ACRS THE FAR W DUE TO LACK OF CAP. STORMS PULSE UP BUT REMAIN BLO SVR LIMITS DUE TO RELATIVELY HIGH FREEZING LEVEL NEAR 13KFT AND WEAK SHEAR. MIXED CAPES ARE ONLY AROUND 1200. SO THESE STORMS WL BE MORE IN THE PULSE VARIETY AND WL BE HARD TO GET 1 INCH HAIL FOR SVR. MAIN CONCERN WL BE POT FOR HEAVY RAINS. 3 HR FFG IS AROUND 3 TO 3.5 INCHES IN THE JAMES VALLEY SO WL TAKE QUITE A BIT OF RAIN FOR FLASH FLOODING. STILL WITH THE SLOW MOVEMENT OF THE FNT...LOCALLY HEAVY RAINS WL BE POSSIBLE THERE. WL NOT GO WITH ANY FLOOD WATCHES BUT WL MENTION HVY RAINS IN GRIDS. STRATUS OVR IA ASSOCD WITH SRN WAVE MAY BACK INTO NW IA LATER TONIGHT. MAINLY MINOR CHANGES FROM THE PREVIOUS FORECAST TUE THROUGH SUN. TROUGH AXIS A BIT SLOWER IN ITS EWRD PROGRESS THE NEXT FEW DAYS..HENCE HELD ON TO THE MENTION OF LIGHT SHOWERS INTO WED MORNING FOR THE EAST. ONLY LOW END POPS THOUGH AS COOL DRY NW LOW LEVEL FLOW WILL STABILIZE THE ATMOSPHERE...SO SHOULD LINGERING SHOWERS EXIST...WILL LIKELY MORE MISS THAN HIT WITH MINIMAL RAIN AMOUNTS. SKIES TO CLEAR FROM NW TO SE WED NIGHT AS DRY AIR CONTINUES TO FILTER INTO THE AREA AND HIGH PRESSURE NOSES EWRD. KEPT LOWS IN THE 40S WED NIGHT UNDER CLEAR SKIES AND LIGHT WINDS...AND 50S INTO NW IA WHERE CLOUDS WILL HOLD ON LONGER. STILL LOOKING DRY THU AND FRI WITH UPPER RIDGE SLOWLY BUILDING INTO THE REGION. SHOULD SEE A VERY WARM START TO THE WEEKEND ON SATURDAY...AND POSSIBLY AGAIN ON SUN. GFS HAS BEEN VERY CONSISTENT PRODUCING 925 MB TEMPERATURES OF 25 TO 30 C ON SAT UNDER SW FLOW. MODELS INDICATED SIMILAR TEMPERATURES LAST TUE AND WED WHEN DAYTIME HIGHS REACHED THE 90S. SET UP SAT IS VERY SIMILAR UNDER DRY SW FLOW AND A CLOSED GULF OF MEXICO...SO SEE NO REASON WHEN TEMPERATURES WILL NOT AT LEAST REACH THE UPPER 80S TO LOWER 90S. USED DRY ADIABATICALLY MIXED FROM 850 MB TO PRODUCE SAT MAX TEMPERATURES...BUT FEEL THIS MAY STILL BE A BIT ON THE COOL SIDE AS IT SHOULD MIX EVEN DEEPER. AT ANY RATE...FORECAST HIGHS ARE A GOOD 5 TO 10 F ABOVE MEX AND HPC GUIDANCE. SUN HIGHS ARE TRICKIER AS MODELS NOT IN AGREEMENT ON CHANCES FOR THUNDERSTORMS OR THE PASSAGE OF A COLD FRONT AS RIDGES FLATTENS OUT. LAST FEW RUNS OF THE GFS HAVE BEEN PRODUCING CONVECTION LEE OF THE ROCKIES SAT NIGHT AND SENDING IT INTO SE SD ON SUN. GIVEN THE RIDGE IS PARKED OF THE AREA...HAVE DOUBTS THIS WILL ACTUALLY OCCUR. AGAIN KEPT FORECAST HIGHS ABOVE GUIDANCE ON SUN THINKING MAIN FRONT WILL NOT MAKE IT INTO THE NRN CWA UNTIL LATE IN THE DAY AND ANY THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL LATE SUN AFT AND SUN NIGHT...OF COURSE ANYTHING IS POSSIBLE AT THIS POINT. && .AVIATION... NUMEROUS RW/TRW DEVELOPING W OF A HON-PKS LINE THIS AFTN WL SPREAD SLOWLY E ALONG AND BEHIND A CDFNT TONIGHT INTO TUES MORN. OCNL IFR CONDITIONS IN THE STRONGER STORMS MAINLY W OF I29 THRU 12Z TUES. ALSO IFR CIGS WL SPREAD WWD INTO NW IA AFTER 06Z. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && 97
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON MAY 25 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1015 AM CDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND SPREAD INTO THE JAMES VALLEY BY EARLY EVENING. THESE STORMS WILL SLOWLY MOVE EAST AND WEAKEN AS THEY APPROACH SOUTHWEST MINNESOTA AND NORTHWEST IOWA TOWARDS TUESDAY MORNING. FLOODING... LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. AROUND AN INCH OF RAIN IS POSSIBLE IN THIS AREA WITH LOCAL AMOUNTS EXCEEDING TWO INCHES. IN ADDITION...RAINFALL RATES MAY EXCEED ONE INCH PER HOUR IN THE STRONGEST STORMS. THIS MAY PRODUCE ISOLATED FLASH FLOODING LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173252.